Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 185, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2001, 9:39 PM MDT for Billings County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 28, 2001, 9:39 PM MDT (03:39 UTC)
- Expired
- Jul 28, 2001, 10:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Billings County, ND
The radar
The Bismarck radar (KBIS), 207 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1259 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 290341 SVRBIS NDC007-290445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 939 PM MDT SAT JUL 28 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 1045 PM MDT * AT 939 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MEDORA...OR ABOUT 40 MILES WEST OF DICKINSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRYBURG AT 950 PM MDT RURAL AREAS OF SOUTHERN BILLINGS COUNTY SOUTH OF INTERSTATE 94 UNTIL 1045 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4700 10363 4666 10359 4667 10327 4699 10325 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:15 PM MDT, 7 hours 24 minutes earlier.
Area forecast discussion, Jul 28, 2:15 PM MDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT SAT JUL 28 2001 CONCERNS WILL BE CONVECTION TONIGHT. WILL LEAN TOWARDS THE ETA MODEL FOR DETAILS. WEAK UPPER RIDGE OVER CENTRAL ND WILL GIVE WAY TO AN APPROACHING SHORT WAVE ENTERING EASTERN MT AROUND 00Z. THE SHORT WAVE SYSTEM WILL MOVE ACROSS WESTERN ND LATER TONIGHT REACHING THE CENTRAL CWA AFTER MIDNIGHT...CONTINUING EAST THRU THE EARLY MORNING HOURS SUNDAY. MODELS CONTINUE TO SHOW BEST THREAT OF SEVERE ACROSS THE NORTHWEST TONIGHT MOVING TOWARDS THE SOUTHEAST OVERNIGHT. SUBSIDENCE ON BACK SIDE WILL ADVECT OVER WESTERN CWA SUNDAY MORNING SPREADING EAST DURING THE DAY WILL BRING DRIER AND COOLER AIR INTO THE REGION. ANOTHER SHORT WAVE WITH GOOD LIFTING MOVES OVER EASTERN WY AND WESTERN SD SUNDAY NIGHT KEEPING THE SOUTHERN AREA OF THE CWA ON THE MOST NORTHERN FRINGE OF ANY CONVECTION...HOWEVER THE APPROACH OF ANOTHER SHORT WAVE LATE? SUNDAY NIGHT WILL SPREAD TSRA ACROSS THE REGION MONDAY. .BIS...NONE. RGT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:24 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 66 min |
| Jul 28, 9:46 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.